Alert archive / Iowa / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 152, NWS Sioux Falls, SD

June 26, 20144 counties in Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 26, 2014, 3:46 PM CDT for 4 counties in Iowa. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2014, 3:46 PM CDT (20:46 UTC)
Expired
Jun 26, 2014, 4:19 PM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lyon County, IA, O'Brien County, IA, Osceola County, IA, Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 77 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 3:57 PM CDTHAIL 0.753 Nw Hospers, IA
Jun 26, 4:10 PM CDTHAIL 1Boyden, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2014-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2014-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1326 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

463 
WUUS53 KFSD 262046
SVRFSD
IAC119-141-143-167-262130-
/O.NEW.KFSD.SV.W.0152.140626T2046Z-140626T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
346 PM CDT THU JUN 26 2014

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LYON COUNTY IN NORTHWEST IOWA...
  NORTHWESTERN O'BRIEN COUNTY IN NORTHWEST IOWA...
  SOUTHWESTERN OSCEOLA COUNTY IN NORTHWEST IOWA...
  NORTHEASTERN SIOUX COUNTY IN NORTHWEST IOWA...

* UNTIL 430 PM CDT

* AT 341 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HOSPERS...
  AND MOVING NORTH AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  BOYDEN...SHELDON AND MATLOCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4331 9600 4330 9575 4304 9590 4307 9605
TIME...MOT...LOC 2046Z 193DEG 14KT 4312 9596

HAIL...1.00IN
WIND...60MPH

$$

CHENARD
2 follow-up statements
181 
WWUS53 KFSD 262100
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 PM CDT THU JUN 26 2014

IAC119-141-143-167-262130-
/O.CON.KFSD.SV.W.0152.000000T0000Z-140626T2130Z/
SIOUX IA-OSCEOLA IA-O'BRIEN IA-LYON IA-
400 PM CDT THU JUN 26 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
LYON...NORTHWESTERN O'BRIEN...SOUTHWESTERN OSCEOLA AND NORTHEASTERN
SIOUX COUNTIES UNTIL 430 PM CDT...

AT 355 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HOSPERS...AND
MOVING NORTHEAST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
BOYDEN...SHELDON AND MATLOCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4331 9600 4330 9575 4304 9590 4307 9605
TIME...MOT...LOC 2100Z 218DEG 10KT 4314 9594

HAIL...1.00IN
WIND...60MPH

$$

CHENARD
518 
WWUS53 KFSD 262119
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
419 PM CDT THU JUN 26 2014

IAC119-141-143-167-262130-
/O.CAN.KFSD.SV.W.0152.000000T0000Z-140626T2130Z/
SIOUX IA-OSCEOLA IA-O'BRIEN IA-LYON IA-
419 PM CDT THU JUN 26 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LYON...
NORTHWESTERN O'BRIEN...SOUTHWESTERN OSCEOLA AND NORTHEASTERN SIOUX
COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 4331 9600 4330 9575 4304 9590 4307 9605
TIME...MOT...LOC 2120Z 218DEG 10KT 4318 9589

$$

CHENARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:50 PM CDT, 56 minutes earlier.

Area forecast discussion, Jun 26, 2:50 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
250 PM CDT THU JUN 26 2014

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 250 PM CDT THU JUN 26 2014

MAIN CONCERNS IN THE SHORT TERM CONTINUE TO BE THE CHANCES FOR
CONVECTION. CURRENTLY...POPCORN TYPE SHOWERS AND THUNDERSTORMS HAVE
BECOME RATHER NUMEROUS IN EXTREME NORTHWEST IA AND MUCH OF SOUTHWEST
MN...WITH THE ACTIVITY MOVING NORTH TO NORTHEAST. A WEAK SHORT WAVE
AND VORTICITY BASED NEAR 500MB IS HELPING TO KICK OFF THIS
PRECIPITATION IN OUR EASTERN ZONES. IN ADDITION...A LOT OF THIS
CONVECTION IS LIKELY HEATING BASED AND WILL BEGIN TO RAPIDLY
DISSIPATE IN THE EARLY EVENING HOURS. SO THAT LEAVES OUR AREA
TONIGHT AND FRIDAY WITH NO DISCERNIBLE SHORT WAVE OR BOUNDARIES TO
KEY ON. UPPER FLOW WILL BE OUT OF THE SOUTHWEST AND UNSTABLE...BUT
THE MAIN WAVE IS STILL DIGGING INTO COLORADO ON FRIDAY AND WELL WEST
OF OUR FORECAST AREA. WITHOUT A FOCUS...AND ONLY A HODGEPODGE OF
THETAE ADVECTION...IT IS VERY DIFFICULT TO ASCERTAIN WHERE THE
BEST CHANCES FOR THUNDERSTORMS WILL BE...SO KEPT CHANCES ONLY IN THE
ISOLATED TO SCATTERED CATEGORY FOR THE FIRST TWO PERIODS. BECAUSE OF
THIS...AGREE WITH THE LATEST SPC THINKING IN THAT THE BEST SEVERE
POTENTIAL WILL REMAIN OUT OF OUR AREA TONIGHT...AND LIKELY HOLDING
OFF UNTIL FRIDAY NIGHT FOR THE WESTERN HALF OF OUR ZONES.
FURTHERMORE...WIDESPREAD MODERATE TO HEAVY RAIN ALSO LOOKS TO BE
ABSENT TONIGHT AND FRIDAY...EXCEPT FOR SOME POCKETS OF HEAVY
PRECIPITATION THIS AFTERNOON EAST OF I 29. OTHERWISE IT WILL BE WARM
AND HUMID THROUGH FRIDAY...AND DID LITTLE TO ADJUST TEMPERATURES IN
THIS FORECAST.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 250 PM CDT THU JUN 26 2014

STRONG UPPER SUPPORT FOR LARGE SCALE LIFT...DECENT LLJ...HIGH AND
DEEP MOISTURE AVAILABILITY...AND DECENT INFLOW...SUGGEST NUMEROUS
SHOWERS AND STORMS OVER THE AREA FRIDAY NIGHT...CONTINUING INTO
SATURDAY MORNING MAINLY EAST. SOME SEVERE THREAT SEEMS REASONABLE
WESTERN PART OF THE AREA FRIDAY EVENING. OTHERWISE...THE MAIN THREAT
WILL BE HEAVY RAIN POSING A FLASH FLOOD THREAT...THOUGH NO WATCH IS
BEING CONSIDERED THIS FAR AHEAD AS THERE WILL LIKELY BE A FOCUSED
AREA BY THIS TIME FRIDAY. LOW TEMPERATURES SHOULD BE IN THE MID 60S
FAR WEST TO 70 SOUTHEAST.

DRYING WILL TAKE PLACE FROM THE WEST SATURDAY BEHIND THE NORTHEAST
LIFTING SHORTWAVE. THERE IS CERTAINLY ENOUGH INSTABILITY FOR MORE
STORM DEVELOPMENT IN THE EASTERN PART OF THE AREA WHILE ANYTHING TO
THE WEST SHOULD BE SPOTTY. A SHIFT TO A MORE WESTERLY H8 FLOW WILL
HELP BRING THE DRYING AND PUT THE DAMPER ON WIDESPREAD STORM
DEVELOPMENT WITH STORMS DECREASING IN THE EAST SATURDAY EVENING.
TEMPERATURES SATURDAY SHOULD REACH THE UPPER 70S TO LOWER 80S FOR
HIGHS...WITH THE WARMER READINGS OVER THE LESS CLOUDY WESTERN PART
OF OUR AREA.

QUESTIONS OF DECENT SUNDAY WAVE DEAL MAINLY WITH TIMING. THIS WAVE
IS STRONG ENOUGH TO BRING A QUICK RESURGENCE OF MOISTURE AND
INSTABILITY INTO THE AREA AS THE FLOW AT LOW AND MID LEVELS BACKS. A
RESURGENCE OF STORM DEVELOPMENT IS FORESEEN...BUT THERE IS A
QUESTION ABOUT HOW MUCH OF THE AREA IT WILL AFFECT DUE TO THE FAST
MOVING NATURE OF THE UPPER WAVE. THE GREATEST POTENTIAL IS IN THE
EAST BUT COVERAGE MAY BE LIMITED EVEN THERE. SOME SEVERE POTENTIAL
SEEMS LIKELY IF THE TIMING IS RIGHT.

BEHIND THE SUNDAY WAVE...THE UPPER FLOW WILL TURN WEST NORTHWESTERLY
FOR MONDAY THROUGH THURSDAY AND A GENERALLY DRY AND COOL TIME IS
EXPECTED FOR THE START OF JULY. THE MAIN QUESTIONS ON ANY RAIN
MARRING THIS DRY SPELL ARE WITH THE SUNDAY WAVE AND IT POSSIBLY
SLOWING DOWN ON MODEL SOLUTIONS...AND 2 OR 3 WEAK WAVES IN THE WEST
NORTHWESTERLY UPPER FLOW STARTING ABOUT TUESDAY. AT THIS TIME THE
SUNDAY WAVE SEEMS FAST ENOUGH TO CLEAR OUT STORMS BY THE START OF
MONDAY...AND THE TIMING OF THE WEAK WAVES DURING THE WEAK SEEMS TO
UNCERTAIN TO MENTION CONVECTION GIVEN THE LIKELY UNFAVORABLE
CONVECTIVE PARAMETERS AND RESULTING LOW COVERAGE OF ANY SHOWERS THAT
DO DEVELOP. WILL MENTION A MINIMAL CHANCE FOR THURSDAY ALONG THE
MISSOURI RIVER WHERE THE AVAILABLE MOISTURE AND INSTABILITY SHOULD
BE GREATER THAN OVER THE REST OF THE AREA. HIGH TEMPERATURES SHOULD
BE MOSTLY IN THE MID 70S TO LOWER 80S. HOWEVER...THE TURN TO WARMER
AND EVENTUALLY HOT WEATHER RIGHT AFTER THE FORECAST PERIOD FOR THE
HOLIDAY WEEKEND STILL SEEMS LIKELY AS NOTED YESTERDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1239 PM CDT THU JUN 26 2014

AFTERNOON CUMULUS WILL LIKELY BECOME MORE ABUNDANT AS THE
CONVECTIVE TEMPERATURES IS REACHED ACROSS THE FORECAST AREA.
ALTHOUGH NOT INCLUDED IN THE TAF SITES YET...SOME OF THIS CU COULD
BE UPPER END MVFR...AND WILL MONITOR THIS POSSIBILITY CLOSELY FOR
THE KHON...KFSD AND KSUX TAF SITES. MORE MVFR STRATUS IS POSSIBLE
FRIDAY MORNING MOVING NORTHWARD BETWEEN THE JAMES RIVER AND I 29
CORRIDOR. THIS COULD GRAZE THE KFSD TAF SITE AND WAS INCLUDED BY
14Z FRIDAY. AT THIS TIME...IT IS ANTICIPATED THAT THE MVFR STRATUS
WILL STAY EAST OF KHON...AND WEST OF KSUX. OTHERWISE RAINFALL
CHANCES LOOK FAIRLY SKITTISH ACROSS THE AREA THROUGH FRIDAY
MORNING. THE BEST CHANCE TO SEE SOME SHOWERS OR ISOLATED
THUNDERSTORMS SHOULD BE CONFINED TO EAST CENTRAL SD FRIDAY
MORNING. FOR NOW...INCLUDED THAT POSSIBILITY BUT LEFT KFSD AND
KSUX DRY UNTIL MORE ORGANIZED CHANCES ARRIVE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...MJ
LONG TERM...
AVIATION...MJ
Hazardous weather outlook, Jun 26, 2:59 PM CDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
259 PM CDT THU JUN 26 2014

NEZ013-SDZ038>040-050-052>071-272000-
DIXON-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-
LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-
CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN-BON HOMME-YANKTON-
CLAY-UNION-
259 PM CDT THU JUN 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS CANNOT BE RULED OUT THROUGH
TONIGHT. BUT SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES WILL CONTINUE FRIDAY AND ESPECIALLY FRIDAY
NIGHT...DECREASING IN COVERAGE SATURDAY AND SUNDAY. A SLIGHT RISK
OF SEVERE THUNDERSTORMS EXISTS FRIDAY NIGHT...COUPLED WITH AREAS
OF HEAVY RAINFALL. RAINFALL RATES FRIDAY NIGHT COULD EASILY APPROACH
AN INCH OR TWO PER HOUR POSSIBLY CAUSING SOME FLASH FLOODING
CONCERNS IN POOR DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ014-272000-
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DAKOTA-
259 PM CDT THU JUN 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE FOUND EAST OF INTERSTATE 29 LATE
THIS AFTERNOON AND INTO EARLY THURSDAY EVENING. A FEW OF THESE
STORMS MAY BE MARGINALLY SEVERE...WITH THE MAIN THREAT DIME TO
QUARTER SIZED HAIL. IN ADDITION...BRIEF HEAVY RAINFALL IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS MAY BE AROUND FRIDAY NIGHT. THEN A SLIGHT RISK OF
SEVERE WEATHER EXISTS FOR SATURDAY. WITH THE SEVERE RISK...AREAS
OF HEAVY RAIN ARE QUITE POSSIBLE EAST OF INTERSTATE 29 SATURDAY
AFTERNOON AND EVENING. FLASH FLOODING IN POOR DRAINAGE AREAS IS
POSSIBLE. THE NEXT EVENT WILL BE SUNDAY EVENING WHEN THERE IS A
SLIGHT RISK OF SEVERE WEATHER. HOWEVER INDICATIONS HAVE NOT BEEN
AS CONSISTENT WITH THIS FEATURE...THEREFORE EXACT LOCATION OF THE
SEVERE WEATHER IS HARD TO ASCERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED THIS AFTERNOON
THROUGH TONIGHT.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 5:34 PM CDTSevere Thunderstorm WarningFSDO'Brien, Sioux41 min
Jun 26, 5:37 PM CDTFlash Flood WarningFSDLyon, O'Brien, Sioux3 hr
Jun 26, 5:41 PM CDTFlash Flood WarningFSDWoodbury3 hr
Jun 26, 6:08 PM CDTSevere Thunderstorm WarningFSDO'Brien, Sioux23 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.